Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Author index

Page Path
HOME > Browse Articles > Author index
Search
Sung-Phil Jung 1 Article
The Clinical Features and Risk Factors of Seizure After Doxylamine Intoxication
Beom-Soo Song, Ki-Man Lee, Sun-Wook Kim, Je-Sung You, Tae-Nyung Chung, Yoo-Seok Park, Sung-Phil Jung, Hong-Du Goo, In-Cheol Park
J Korean Soc Clin Toxicol. 2010;8(2):88-96.   Published online December 31, 2010
  • 77 View
  • 0 Download
AbstractAbstract PDF
Purpose: Doxylamine is antihistamine drug that is used as a hypnotic. It is also used for suicidal attempts because it can be easily purchased at the pharmacy without a prescription. There were many articles about the complications after doxylamine intoxication such as a rhabdomyolysis, but only a few articles have reported on seizure. We reviewed the cases of doxylamine intoxication with seizure that were treated in the emergency department. Methods: We reviewed the medical records of the patients who were over 15 years old and who were intoxicated by doxylamine at 3 emergency medical centers from January 2006 to June 2010. We reviewed the patients' age, gender, the dose of doxylamine ingested, if gastrointestinal decontamination was done, the time from intoxication to hospital arrival, the seizure history, treatment of seizure, the electroencephalography (EEG) results, the brain computed tomography (CT) results and the blood test results. Results: There were 168 patients who were intoxicated by doxylamine during the study period. Twelve patients had a seizure episode. The differences between the patients who developed seizure and the patients who did not were the dose and the serum levels of sodium and creatinine. The only clinically meaningful difference was the amount of doxylamine. The amount of doxylamine ingested (>29 mg/kg) predicted the development of seizure with a sensitivity of 75% and a specificity of 92% on the ROC curve. One patient among the seizure patients expired in the emergency department. Conclusion: In case of doxylamine intoxicated patients, there is close relationship between seizure and ingested amount, so close observation needs to be done for the patients who ingest too much because doxylamine can cause death. Further prospective studies are needed for doxylamine intoxicated patients with a seizure episode.

JKSCT : Journal of The Korean Society of Clinical Toxicology